Prescription Drugs

Resent surveys done by the Partnership for a Drug Free Canada and the Centre for Addiction and Mental Health show that 350,000 (12%) Canadian kids have taken prescription medications NOT prescribed to them and 70% of them say they stole the pills from home.

There is a dangerous misconception among teens, that using prescribed medication to get high is safer than using illegal drugs. After all, it's really just "borrowing" medicine, right? This is not true! There's a reason why prescription drugs are intended to be taken under the direction of a doctor. If not used properly and by the person they were intended for, they can have dangerous short- and long-term health consequences.

3 types of prescription drugs abused most often

  1. Opioids or Painkillers - change the way a person feels pain and gives them a general sense of well-being. They can also cause drowsiness, an inability to concentrate, impaired coordination, confusion, laziness and a lack of energy. (Codeine, Fentanyl, Morphine, Opium, Hydrocodone, Oxycodone, Percocet and Percodan).
  2. Antidepressants & Anti-Anxiety Drugs - slows normal brain function and produces a drowsy or calming effect to reduce anxiety and give the user a feeling of well-being. They can also cause drowsiness, fatigue, impaired coordination and memory, poor concentration or feelings of confusion, impaired judgment and lowered inhibitions. (Diazepam or Valium, Oxazepam or Serepax, Alprazolam or Xanax).
  3. Stimulants - Give the user a feeling of exhilaration, increased energy, mental alertness and concentration. They can also cause loss of coordination, nervousness, irritability and anxiousness. (Adderal, Dexedrine, Ritalin, Concerta, Desoxyn and Destrostat).

Addiction and Withdrawal

Teens can become addicted to prescription drugs and may experience withdrawal symptoms when the drug is stopped. Chronic user may experience life-threatening withdrawal symptoms when they stops taking the drug.

They may also develop a tolerance and need more of the drug or combine it with something else to produce the same high which increases the risk of negative drug interactions and overdose.

Signs of an Overdose

Depending on the type of medication there could be a variety of different signs which may include agitation, hallucinations and paranoia, blue lips or fingertips, floppy arms and legs, no response to stimulus, severe drowsiness or unconsciousness, chest pain, difficulty breathing, weak or rapid pulse, cold and clammy skin, high fever, confusion, seizures and convulsions.